Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2004, 3:15 PM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2004, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 25, 2004, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 252016
FFWMAF
TXC371-443-260000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT SUN JUL 25 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 700 PM CDT
* AT 300 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS ACROSS PECOS AND
TERRELL COUNTIES REPORTED THAT HIGH WATER AND ROAD CLOSURES
CONTINUED. TERRELL COUNTY OFFICIALS REPORTED THAT A PORTION OF THE
DRY CREEK BRIDGE ON HIGHWAY 349 HAD BEEN WASHED OUT 25 MILES NORTH
OF DRYDEN. THE HIGHWAY IS CLOSED. HIGHWAY 285 BETWEEN FORT
STOCKTON AND SANDERSON REMAINED UNDERWATER...BUT THE WATER WAS
REPORTED TO BE RECEDING.
ADDITIONAL RAINFALL RATES OF 1 INCH PER HOUR REMAIN POSSIBLE ACROSS
EASTERN PECOS AND ALL OF TERRELL COUNTY THROUGH 5 PM CDT. RUN OFF OF
RAIN WATER WILL POSE AN ADDITIONAL THREAT OF FLASH FLOODING INTO THE
EARLY EVENING HOURS. MOTORISTS AND RESIDENTS ARE URGED TO REMAIN
ALERT TO THE DANGERS OF FLASH FLOODING. TRAVEL IS STRONGLY
DISCOURAGED ACROSS THE WARNED AREA AND MANY HIGHWAYS ARE CLOSED.
LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3101 10239
3040 10300
$$2 follow-up statements
000 WGUS74 KMAF 252210 FFSMAF TXC371-443-260000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT SUN JUL 25 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR TERRELL AND EASTERN PECOS COUNTIES... ...A VERY DANGEROUS AND LIFE THREATENING FLASH FLOOD EVENT CONTINUES IN PECOS AND TERRELL COUNTIES... SHORTLY BEFORE 400 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT WIDESPREAD FLASH FLOODING ACROSS THE WARNED AREA. MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN PECOS AND NORTHERN TERRELL COUNTIES THROUGH 7 PM CDT. JUST BEFORE 5 PM CDT...A MOTORIST ON INTERSTATE 10 NEAR SHEFFIELD REPORTED A PICK UP TRUCK AND CAMPER FLOATING IN THE PECOS RIVER. FARM TO MARKET ROAD 2400 IS CLOSED DUE TO HIGH WATER IN NORTHERN TERRELL COUNTY. A MAJOR BRIDGE ON STATE HIGHWAY 349 HAS BEEN SEVERELY DAMAGED BY FLOOD WATERS 25 MILES NORTH OF DRYDEN. STATE HIGHWAY 349 IS CLOSED DUE TO HIGH WATER FROM SHEFFIELD TO DRYDEN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3040 10300 $$
000 WGUS74 KMAF 260017 FFSMAF TXC371-443-260400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 712 PM CDT SUN JUL 25 2004 ...THE FLASH FLOOD WARNING FOR PECOS COUNTY HAS BEEN ALLOWED TO EXPIRE... NO RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED FROM PECOS COUNTY AND THE HEAVY RAIN HAS DECREASED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. ROAD CLOSURES ARE STILL POSSIBLE IN PECOS COUNTY...ESPECIALLY ALONG FM 2400 AND HIGHWAYS 349 AND 290 AROUND SHEFFIELD AND SURROUNDING COUNTY ROADS. MEASURED RAINFALL AMOUNTS AS HIGH AS FOUR AND ONE HALF INCHES HAVE BEEN RECEIVED FROM SOUTH PECOS COUNTY. IT MAY TAKE SEVERAL MORE HOURS FOR WATER OVER ROADS TO RECEDE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3040 10300 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:20 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 25, 2:20 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUL 25 2004 IN THE MIDDLE OF AN EXTENDED FLOOD EVENT SO WILL HAVE TO CONCENTRATE ON SHORT TERM PORTION OF FORECAST. WILL EXTEND THE FFA THROUGH TONIGHT AS MODELS CONTINUE TO DEVELOP HEAVY PRECIP OVER MUCH OF THE AREA AND MANY PORTIONS OF THE REGION HAVE BECOME RAIN SOAKED. HPC EXCESSIVE RAINFALL DISCUSSION FOCUSES ON THIS AREA AND IS CONCERNED ABOUT INTERACTION OF A COLD FRONT ACROSS THE BIG BEND/ LOWER TRANS PECOS... ABUNDANT MOISTURE THAT WILL CONTINUE TO FLOW INTO THE AREA... AND THE FAVORABLE QUADRANT OF AN UPPER JET MOVING OVER THE REGION. HAVE HAD A NUMBER OF TROUBLE SPOTS WITH FLOODING TODAY. LATEST RADAR IMAGE LOOKS SIMILAR TO HOW IT DID 7 HOURS AGO WITH WIDESPREAD PRECIP OVER BIG BEND... LOWER TRANS PECOS... SOUTHEASTERN NEW MEXICO... AND NORTHERN PERMIAN BASIN. INCREASED POPS TONIGHT AND TOMORROW FOR SOUTHERN CWA AS MODELS TEND TO HOLD ON TO PRECIP LONGEST IN THAT AREA. HAVE TRENDED TEMPS DOWN THE NEXT FEW PERIODS AS CLOUDS/RAINFALL LOOK TO HANG AROUND INTO MONDAY AND WILL LOSE ENERGY FROM WHAT SUN DOES BREAK THROUGH TO EVAPORATE THE RAINFALL. SHOULD SMASH DAILY RECORD MIN MAX FOR MAF TODAY. HEAVY RAINFALL MAY CONTINUE INTO MONDAY BUT THEN SHOULD SEE AN END OF WET PATTERN WITH RETURN TO SEASONAL RAINFALL AFTER THAT AS WEAK UPPER TROUGH REMAINS ACROSS THE CENTRAL U.S. AND RIDGE OVER THE WEST. RIDGE BUILDS ACROSS AREA IN EXTENDED WITH MEX GUIDANCE PUSHING UPPER 90S BY LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 81 62 86 / 50 30 20 20 CARLSBAD NM 60 79 62 87 / 50 50 30 20 DRYDEN TX 65 82 69 89 / 70 60 30 20 FORT STOCKTON TX 62 80 65 85 / 70 50 30 20 GUADALUPE PASS TX 57 75 57 79 / 50 50 30 20 HOBBS NM 59 79 61 86 / 50 40 20 30 MARFA TX 58 72 58 78 / 70 60 30 20 MIDLAND INTL AIRPORT TX 61 79 64 84 / 50 30 20 20 ODESSA TX 60 80 63 86 / 50 30 20 20 WINK TX 63 84 67 89 / 50 40 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TIL 11Z ALL ZONES. NM...FLASH FLOOD WATCH TIL 11Z ALL ZONES. && 72
Hazardous weather outlook, Jul 25, 1:31 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT SUN JUL 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 131 PM CDT (1231 PM MDT) SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THE THREAT OF ADDITIONAL FLASH FLOODING WILL REMAIN HIGH THROUGH THE OVERNIGHT HOURS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. FLOODING ALONG THE RIO GRANDE RIVER IS ALSO EXPECTED. THE MOST LIKELY LOCATIONS TO EXPERIENCE DANGEROUS FLASH FLOODING CONDITIONS WILL GENERALLY BE SOUTH AND WEST OF THE PECOS RIVER. THIS INCLUDES... SOUTHEAST NEW MEXICO...THE BIG BEND AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED FLASH FLOODING WILL BE POSSIBLE INTO MONDAY. THE MOST LIKELY AREAS TO BE THREATENED BY FLOODING TOMORROW WILL BE THOSE LOCATIONS SOUTHWEST OF THE PECOS RIVER. THIS WILL INCLUDE AREAS ALONG THE RIO GRANDE RIVER. THE SIGNIFICANT FLOODING EVENT THAT IS ONGOING ACROSS PARTS OF THE AREA WILL SUBSIDE BY TUESDAY...AND THE PROBABILITIES OF HAZARDOUS WEATHER WILL BE LOW TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED THROUGH TONIGHT. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:07 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jul 25, 3:20 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 6 hr |
| Jul 25, 4:50 AM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 6 hr |
| Jul 25, 9:15 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 6 hr |
| Jul 25, 9:36 AM CDT | Flash Flood Warning | MAF | Brewster | 6 hr |
| Jul 25, 9:47 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.